Tuesday, September 6, 2011
The Sandman Has Left the Building
When a person gets a splinter in his hand or foot, pain comes from the foreign object as well as from the swelling of the tissue around it. A similar thing happens with a brain tumor in that the surrounding tissue in the brain swells, which can cause a variety of problems other than just pain, including an increase of neurological symptoms and seizures. This swelling, or “edema,” is treated by steroids, usually given in high doses for a long period of time.
Like most of the medications given to cancer patients, with this type of treatment comes the potential for side effects, many of which in turn require lifestyle changes and/or the addition of other medications. For example, steroids like the Dexamethasone that was given to my dad can cause problems like severe heartburn, swelling of the face and extremities, muscle weakness, headaches, and extreme difficulty sleeping. The risks were even greater than usual given the dosage at and prolonged period of time during which my dad had to take this type of medication, which is 30 times more potent than the naturally occurring hormone cortisol and 5 times stronger than the most commonly prescribed steroid prednisone – and Dad was on four times the normal dosage of it. This powerful steroid, coupled with the chemo which had side-effects like nausea, a decrease in appetite, extreme fatigue, muscle weakness, and decreased immunity, among other things, contributed to the ongoing struggle of trying to provide comfort while waiting for the treatment to affect the cancer cells.
And herein lies the dilemma that we faced, one that is faced by every cancer patient and his or her family, especially in cases when the treatment is not considered to be a potential cure. From my perspective, when the goal moves from a cure to providing comfort through symptom relief and buying time, the decision of which remedy to try and, in cases like ours, which medical professional to listen to, becomes even more complicated.
Throughout Dad’s illness, he had problems in several areas that affected his mobility, independence, and safety. One of the most pervasive obstacles, though, was the chronic insomnia, which, oddly, also came with persistent fatigue. Dad talked a lot about being so tired and really wanting to be able to go to sleep. Nights were the worst for him as that’s when he expected and was expected to sleep and that’s when his inability to follow a typical schedule really seemed to bother him the most. Every day he had such Big Plans to sleep that night, and every night he just couldn’t do it. It wasn’t as if he had his nights and days mixed up, either, like people sometimes do; except for the couple hours at a time of deep, pain-medication-induced sleep and a few short naps here and there – he just really did not sleep.
Because he needed supervision at first and assistance later to get up to go to the bathroom or to get medicine or something to drink due to the lack of sensation on his left side and problems with his balance and later weakness, at least one of us was awake with him around the clock during the entire time he was sick. We took turns sitting with him and lying in the bed with him. If we turned out the lights and the room got quiet for a minute, he would sometimes say, “Hey! Is anybody even in here?” to get our attention. He seemed to really need companionship all the time, for security and safety and just plain old conversation.
The tricky thing about taking such a powerful steroid over time is that it eventually takes over and shuts down the body’s production of the naturally occurring hormone that it is at first just supplementing. That makes it life-threatening to have too drastic of an adjustment in the dosage of the drug. The dosage has to be closely monitored and medically supervised for just this reason.
We were told by doctors that the steroids helped to prevent seizures (although he was also on an anti-seizure medication), to decrease headaches (although those persisted and then worsened), and to keep the remaining tumor from compressing other brain structures. Of course, every time the topic of taking steroids came up in front of Dad, he chimed in and said he hoped he didn’t get caught for doping when he finally made it to the Olympics or the Tour de France. We explained to him several times that it was a totally different type of steroid, but he preferred to pretend that the type he was taking was going to make him stronger, and, after awhile, we figured it was a good way for him to “psych himself up,” as he liked to say.
I was glad that he was being given a drug that targeted all of those problems, but I grew to hate the side-effects for him, especially the muscle weakness, the sleeplessness, and later, the suppression of his immune system that I think was a big part of how he got so sick at the end.
Every chance we got to talk to a doctor about Dad’s case, we expressed our concerns about the insomnia and the resultant fatigue. We were told by the neurosurgeon in the hospital just after Dad’s surgery that the dosage would be decreased over time under the supervision of the oncologist. When we met with the oncologist in his office while Dad was in rehab, he wanted to wait until Dad was discharged from Rehab. When that happened, the oncologist and the rehab director wanted to wait until we consulted with the neuro-oncologists at the Brain Tumor Clinic at Duke. The neuro-oncologists recommended decreasing the dosage after the second dosage of chemo three weeks later, but at that time his headaches had gotten worse and so the oncologist was hesitant to change the dosage and instead upped the pain medication which was supposed to help Dad sleep but didn’t. He said we would look at a change in the steroids again at the next chemo appointment, to which Dad never made it because he ended up in the hospital with a life-threatening infection. From there, he came home on hospice.
I guess our optimism every day about the possibility of Dad being able to sleep that night was part of our Denial. Or our Bargaining. Or our Desperation. One of the last nights he was in the ICU, my sister and her husband were with him, and he came up with the idea that if he had some sunglasses on he would be able to sleep. The room was fairly dark anyway, but they were game to try anything that seemed like it might help him. My brother-in-law had recently had Lasix surgery and just happened to have a pair of heavy-duty sunglasses with him, and he gave those to Dad. Dad put them on and said, “This ought to do the trick,” but again, no luck.
The one good thing though that came from his 70-plus nights of very little to no sleep was that my mom, my siblings, our spouses, the grandchildren, and I all got to spend more time talking to him. My sisters and I agree that we spent more time just hanging out with him and talking to him during the time he was sick than we had since we were kids. He couldn’t really focus on TV or reading for very long, and even music irritated and/or distracted him, and so we just talked. So I guess in a way I should be grateful to the steroids for increasing the amount of awake-time I got to spend with Dad, but, really, it’s Dad that I am grateful to, for sticking it out, for being such a warrior, and for all those late night talks.